[Amazing to think 600,000 people are on rat poison.]
19th August 2009
Tamiflu puts 600,000 at greater risk of a stroke
by Daniel Martin
GPs have been put on alert over fears that Tamiflu can put some people at greater risk of suffering a stroke.
A Government watchdog is concerned that the anti-swine flu drug can interact with the blood-thinning medication warfarin, which is taken by more than 600,000 people in the UK.
The combination can dangerously thin the blood, putting patients at risk of uncontrolled bleeding which can lead to a stroke.
The Medicines and Healthcare products Regulatory Agency has already received reports of such cases and has asked health professionals to watch out for more.
Last night an expert warned that the dangers have been increased because people given Tamiflu over the national flu hotline are not being warned properly about the possible warfarin risk.
The MHRA has now received 418 reports of suspected adverse reactions to Tamiflu, including two deaths.
Of these reactions,12 were are due to interactions with warfarin. The number may be small, but the MHRA is sufficiently concerned to place all such reports under 'close review'.
It is the latest concern to emerge about Tamiflu, the powerful antiviral handed out by the Government to people with swine flu or flu-like symptoms.
Last week, Oxford scientists advised parents not to let children take it because the risks outweighed the benefits.
A recent study found Tamiflu caused side effects such as nausea and nightmares in children.
On Monday it emerged that ministers ignored a warning from their own advisors that handing out Tamiflu widely could do more harm than good, especially as most swine flu victims suffer only mild symptoms.
Health secretary Andy Burnham went ahead with the flu hotline, which lets people get Tamiflu by answering questions from call centre staff who have no medical training. More than 500,000 packs were handed out in the first two weeks.
The concern about warfarin centres on the INR rate, which measures how long it takes the blood to clot.
The higher the rate, the more the risk of uncontrolled bleeding. Patients on warfarin need regular monitoring to ensure they stay in a safe range.
An MHRA spokesman said: 'We have seen indications that INR rates could possibly rise due to interactions between warfarin and Tamiflu. However, flu-like illnesses have also been known to cause this, so at this stage it is difficult to know whether it is the interaction with Tamiflu or the underlying flu.'
A significant increase in the INR rate could lead to a haemorrhagic stroke - bleeding in the brain.
Around 20 per cent of strokes are haemorrhagic and the rest are caused by blood clots, which warfarin is prescribed to prevent.
Warfarin is known to interact with a range of drugs and even some foods and drinks, such as cranberry juice. Each year, around 12,000 warfarin takers have a major bleed, requiring hospital admission, because their INR rate goes up too much. More than 100 die.
Clinical testing of Tamiflu did not produce concerns over warfarin interaction, but experts say side-effects often do not become apparent until a drug has been taken by many thousands of people.
Professor Hugh Pennington, bacteriologist at Aberdeen University, said the national pandemic service could be putting people at risk because call centre operators are not sufficiently trained.
He said: 'There is an issue about the health of chronically ill people. The people on the flu line will not raise the issue of warfarin, and if people ask about it, all they will say is ask your GP.'
Roche, the makers of Tamiflu, said last night: 'Roche takes all reports of potential adverse events seriously and encourages all patients and healthcare professionals to report any such event to the competent authority - the MHRA - and Roche.
'The potential for interaction of Tamiflu with warfarin is not documented within the Tamiflu licence approved by the MHRA and the European Medicines Agency.'